Alert archive / Indiana / Wind Advisories in 2023
Wind Advisory 7, NWS Indianapolis, IN
NWS Indianapolis, IN issued this wind advisory at Mar 31, 2023, 4:09 AM EDT for 39 counties in Indiana. It took effect at Mar 31, 2023, 8:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 4:09 AM EDT (08:09 UTC)
- In effect from
- Mar 31, 2023, 8:00 PM EDT
- Expired
- Apr 1, 2023, 2:44 AM EDT
- In force
- 7 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1995 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602 WWUS73 KIND 310809 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 409 AM EDT Fri Mar 31 2023 INZ021-028>031-035>049-051>057-060>065-067>072-312100- /O.NEW.KIND.WI.Y.0007.230401T0000Z-230401T2200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 409 AM EDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central Indiana. * WHEN...From 8 PM this evening to 6 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
3 follow-up statements
489 WWUS73 KIND 311924 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 324 PM EDT Fri Mar 31 2023 INZ021-028>031-035>049-051>057-060>065-067>072-010330- /O.CON.KIND.WI.Y.0007.230401T0000Z-230401T2200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 324 PM EDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 PM EDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Central Indiana. * WHEN...From 8 PM this evening to 6 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
223 WWUS73 KIND 010126 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 926 PM EDT Fri Mar 31 2023 INZ021-028>031-035>049-051>057-060>065-067>072-010930- /O.CON.KIND.WI.Y.0007.000000T0000Z-230401T2200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 926 PM EDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SATURDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Winds will shift to the west and then northwest Saturday. * WHERE...Central Indiana. * WHEN...Until 6 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
617 WWUS73 KIND 010644 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 244 AM EDT Sat Apr 1 2023 INZ021-028>031-035>049-051>057-060>065-067>072-012200- /O.CAN.KIND.WI.Y.0007.000000T0000Z-230401T2200Z/ /O.NEW.KIND.WI.Y.0008.230401T1100Z-230401T2200Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 244 AM EDT Sat Apr 1 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central Indiana. * WHEN...From 7 AM this morning to 6 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/ind
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this wind advisory went out at Mar 31, 2:55 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 31, 2:55 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 255 AM EDT Fri Mar 31 2023 .Short Term...(Today and tonight) Issued at 255 AM EDT Fri Mar 31 2023 Quick overview: Short term concerns are primarily focused on the potential for severe thunderstorms. Timing will be between roughly 6pm and 1am. Primary threats are a fairly high probability of damaging wind gusts and some risk of tornadoes. Details and uncertainties are covered in the meteorological analysis section below. Other noteworthy short term weather topics include periodic showers and isolated thunderstorms through the day, strengthening gradient winds, and anomalous warmth. Meteorological analysis: A weak shortwave perturbation within broad/strong westerlies aloft is providing ascent and moistening centered on the 305-K isentropic layer early this morning. This is resulting in elevated convection. Cloud bearing layer mean flow of around 40 knots means fast motions of individual cells, but effective shear is weak so convective hazards should be limited to lightning in the strongest cells through early morning. Water vapor channel imagery shows intense mid-latitude system over the central Rockies, and models all show strengthening of basal midlevel speed maxima through tomorrow as the system impinges on Indiana. This will aid in the formation of a strong <990-mb surface low over Iowa by afternoon, and impressive broad low-level mass response. There should be two primarily convective regimes that form tomorrow to our west, (1) deep/intense quasi-discrete convection in confluent regime within the warm conveyor belt across the Ozarks and northern/central Arkansas at the leading edge of deeper moisture surge, and (2) intense convection over eastern Iowa where convergence and steeper lapse rates exist. Tornadoes and high-end severe potential exist with both regimes. In the middle, convective evolution may be more dependent on strong DCVA/frontal forcing later toward evening, and this may ultimately be what primarily impacts our area. Here are a couple of scenarios for central Indiana: #1 Upstream convection over Arkansas and Missouri remains quasi- discrete into southern Illinois and potentially southern Indiana preceding stronger DCVA and forcing for ascent. This may not be completely rooted at the surface this far east through the afternoon and therefore convective hazards are more conditional/uncertain, but some potential for wind and hail may still exist. QLCS wind and potentially mesovortices and brief tornadoes would follow during the evening, conditional on interference/merging with aforementioned preceding convection potential. #2 The southernmost area of convection underachieves, or grows upscale and merges with northern convection resulting in one main round of severe potential during the evening for Indiana. A strong-severe wind producing QLCS with mesovortices and brief tornadoes would impact our area. Overall, we are more concerned about convective hazards in Indiana than a couple of days ago given the synoptic-scale evolution favoring a more open wave with less closing/occlusion, and more meridional warm conveyor belt with less of a convective signal to our south. There is a broad and strong low level jet and shear will be strong. Although 0-3-km shear vector will be somewhat oblique to the line of storms, magnitude will be quite strong. Any local surges within the line of convection will need to be watched closely. As is typically the case, from the apex of any surge northward will have the most favorable orientation for mesovortex/tornado generation. Although these tornadoes are typically brief and low-end intensity, they often form with little/no lead time and will be moving quite fast (storm motion east-northeast at 50-60+ mph). If mixing/momentum transport is stronger than expected this evening immediately ahead of the QLCS, we'll probably see wind gusts closer to 45-50 mph. It appears now that mixing depth relatively to the strengthening low-level jet core will not quite support these speeds, however. && .Long Term...(Saturday through Thursday) Issued at 255 PM EDT Thu Mar 30 2023 Saturday morning, the dry conveyor belt and intense 90+ know 700-mb speed max will be overhead. As we begin to mix, even minimally, momentum transfer should result in 45-50+ mph wind gusts. As stronger kinematic fields shift quickly eastward during the afternoon, wind gusts should gradually subside. We will issue a Wind Advisory for Saturday morning into the afternoon given both the pattern and explicitly modeled 10-m winds in high-res models. Lagging lobe of vorticity within the broader trough and associated ascent, coupled with residual PBL moisture and steep low level lapse rates will probably result in scattered showers during the afternoon. Although cold advection will be in progress, we should stay just warm enough to melt any graupel that would form in this otherwise favorable thermodynamic setup. Midlevel height rises with a quickly amplifying pattern occurs Sunday into early next week, and accompanying anomalous temperatures. Mid-70s are likely by Tuesday as we are under the windward side of building mean ridge axis. As early as late Monday, returning moisture may interact with low-amplitude perturbation in westerlies aloft to bring some rain to central Indiana. We have broad mid-range precipitation probabilities Monday through Tuesday, and with time we should be able to add better temporal precision and define higher/lower probabilities early in the week. Medium-range ensemble spread grows late Tuesday into Wednesday, with GEFS-weighted cluster slower than EPS-weighted cluster. Members of GEFS are even out of phase, so confidence in timing of attendant forcing and rain/thunderstorms is still somewhat low. This is an impressive system synoptically, however. Strong kinematic fields and a broad intense low level mass response with a preceding broad warm sector and anomalous moisture does signal severe convective potential. How this evolves and specifically where the greatest threat exists (including the potential for high-end severe) is still unclear at the moment. But, there currently appears to be at least a low probability for severe thunderstorms sometime Tuesday/Tuesday night for central Indiana. && .Aviation...(06Z TAF Issuance) Issued at 1147 PM EDT Thu Mar 30 2023 Impacts: * MVFR ceilings developing early this morning * Increasingly gusty southerly winds; strongest winds late in TAF period * Showers with brief visibility reductions periodically * Low probability of thunder; highest 02-05z * Non-convective low level wind shear Discussion: In intense mid-latitude system will pass to our northwest creating several impactful weather elements to aviation. As low-level jet strengthens, non-convective low level wind shear will become common. Periodic showers will move through briefly reducing visibility. Waning instability axis should mean that thunder currently ongoing in Illinois should decrease, though still possible. We've refrained from adding thunder to the TAFs except a period Friday evening when strong forcing along the front will bring a band of storms and associated strong wind potential through. Otherwise, MVFR ceilings will become common and persist at least periodically through the day. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...BRB Long Term...BRB Aviation...BRB
Hazardous weather outlook, Mar 30, 7:09 PM EDT, 9 hours before
Hazardous Weather Outlook National Weather Service Indianapolis IN 709 PM EDT Thu Mar 30 2023 INZ021-028>031-035>049-051>057-060>065-067>072-312315- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 709 PM EDT Thu Mar 30 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Showers and isolated thunderstorms will spread northeast across central Indiana late tonight generally after 2 am EDT. Locally heavy rain may occur with any thunderstorm that occurs. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong low pressure storm system will cause periodic numerous showers and thunderstorms over central Indiana Friday and Friday evening. The threat for severe storms will increase during the late afternoon and evening hours along and ahead of an approaching cold front. Locally damaging wind gusts and isolated tornadoes are possible with the most intense cells, along with heavy rain, cloud-to-ground lightning, and some hail. The greatest hazards at this time may occur over western counties of central Indiana. After a cold front and thunderstorms pass by the area Friday night, west to southwest surface winds will become quite gusty overnight Friday night and Saturday. Winds will gust to 40 to 50 mph at times, which could present a hazard for high profile vehicles and loose objects, and could result in some tree limbs being downed. Another round of thunderstorms is expected sometime Tuesday and/or Wednesday as another weather system approaches, with some additional stronger thunderstorms again possible during that time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight, but may well be needed Friday afternoon and evening for potential strong to severe thunderstorms. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:29 PM EDT | Special Weather Statement | IND | Daviess, Knox, Martin | 46 min |
| Mar 31, 4:43 PM EDT | Special Weather Statement | IND | Bartholomew, Brown, Jackson, Lawrence, Martin, Monroe | 62 min |
| Mar 31, 5:28 PM EDT | Special Weather Statement | IND | Jennings | 47 min |
| Mar 31, 5:30 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 30 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.